Blood clots can damage nerves
DEAR DR. GOTT: I have been diagnosed with essential thrombocytosis. I am being treated with hydroxyurea. I also experience leg cramps, neuropathy in my feet and a dropped left foot. I previously had chemotherapy and radiation for cervical cancer. I was wondering what the other effects of my disease, besides clotting, there are, as well as any suggested treatments you may have.
My mother regularly reads your column and has tried some of your remedies. They have worked for her so I hope you can help me, too.
DEAR READER: Essential thrombocytosis is also known as essential or primary thrombocythemia and has no known cause. It occurs when the bone marrow makes too many platelets, which are needed to stop bleeding. In essential thrombocytosis, platelets either clump together abnormally, causing clots and other circulatory problems, or they become ineffective, leading to excessive bleeding. In some cases it can also affect the number of red and white blood cells. If there is an underlying cause, the condition is then known as reactive or secondary thrombocytosis.
The condition is progressive, meaning it worsens over time. Symptoms can include dizziness, easy bruising, headache, bloody stools, numbness of the hands or feet, ulcers on the toes or fingers, nosebleeds, prolonged bleeding after surgery or tooth removal, and bleeding from the gums, gastrointestinal and/or urinary tracts, respiratory system or skin. It may cause strokes in some people.
Many sufferers do not need treatment. However, all of them need monitoring. When management is necessary, long-term medications such as hydroxyurea, interferon-alpha or anagrelide, which decrease the platelet count, along with low-dose aspirin to decrease clotting, are typically used. If life-threatening complications are present, a procedure known as platelet pheresis can be done to quickly remove excess platelets from the blood.
Most sufferers experience long periods without complications, which can include stroke, heart attack and clots in the hands or feet. Life expectancy is normal for many. In a small number, however, the disease can change into myelofibrosis or acute leukemia. Serious problems can arise from blood clots or excessive bleeding.
I am not certain that your leg cramps, neuropathy and dropped foot are a result of your blood disorder, but it is possible that they are the result of nerve damage due to blood clots in your legs. I suggest you speak with your hematologist (blood specialist) about this possibility.
It appears that you are already on an appropriate medication. You may benefit from discontinuing smoking, maintaining a normal weight, exercising regularly, eating a balanced, healthful diet, using caution when shaving or using sharp instruments such as knives and scissors, and avoiding contact sports.